New Mexico, 2010

High Wind in New Mexico, May 11, 2010

May 11, 2010 · NWS ABQ · 2 events in 2 counties and zones

Another approaching upper level disturbance, combined with a deepening surface low pressure area over southeast Colorado, produced another day of strong and gusty winds across much of New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another approaching upper level disturbance, combined with a deepening surface low pressure area over southeast Colorado, produced another day of strong and gusty winds across much of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 2:24 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, May 11, 2:24 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT TUE MAY 11 2010

.DISCUSSION...
IT IS DEFINITELY SPRINGTIME IN NM.  ANOTHER WINDY DAY IS ON TAP
ACROSS THE STATE. WINDS OVERALL WILL LIKELY NOT BE AS
STRONG...HOWEVER...AT LEAST ADVISORY TYPE WIND SPEEDS WILL BE A BIT
MORE WIDESPREAD.  50KT AT 700 MB IS PROGGED BY SUNRISE ACROSS WEST
CENTRAL NM. WINDS SHOULD PICK UP BY MID TO LATE MORNING OUT THAT
WAY.  HAVE UPGRADED MUCH OF THE HIGH WIND WATCH TO A HIGH WIND
WARNING.  HAVE KEPT START TIME AT 17Z TO KEEP IT SIMPLE WITH THE
PLETHORA OF OTHER WARNINGS/ADVISORIES...BUT THIS WILL NEED TO BE
MONITORED IN CASE WINDS RAMP UP EARLIER THAN EXPECTED. HAVE ALSO
UPGRADED THE WIND ADVISORY FOR AREAS AROUND LAS VEGAS AND CLINES
CORNERS TO A HIGH WIND WARNING...THOUGH THESE HIGH WINDS SHOULD
OCCUR LATER THIS AFTERNOON AS A 992 MB SURFACE LOW DEVELOPS ACROSS
FAR NORTHEAST NM AND A COLD FRONT MOVING WEST TO EAST QUICKLY
CROSSES THE AREA.  THE DIFFERENCE BETWEEN TODAY AND YDAY IS THAT THE
COLD FRONT WILL BE MOVING THROUGH THIS AREA DURING PEAK HEATING VS
EARLY IN THE MORNING LIKE YDAY. GIVEN THAT MIXING UP TO 500 MB IS
PROGGED...FEEL IT PRUDENT TO UPGRADE THIS TYPICALLY WINDY AREA.  ALL
OTHER AREAS WILL BE IN A WIND ADVISORY AND ALL HIGHLIGHTS WILL RUN
THROUGH 02Z.

OTHERWISE...HAVE OPTED TO TAKE OUT MUCH OF THE POPS FOR TODAY. LOOKS
LIKE THE BACK DOOR FRONT HAS SQUEAKED INTO FAR NORTHEAST NM THIS
MORNING...BUT AS MIXING OCCURS THIS AFTERNOON...THIS SHOULD LIFT
BACK NORTH.   THINK IT WILL HAVE A HARD TIME MAKING IT BACK DOWN
INTO THE STATE TONIGHT...AND HAVE LOWERED POPS FURTHER.  CONSIDERED
TAKING THEM OUT ALTOGETHER.  WEDNESDAY LOOKS TO BE BREEZY...MAINLY
ACROSS THE EAST.  SOUTHWESTERLY WINDS WILL KEEP FRONT AT BAY UNTIL
LATE WEDNESDAY NIGHT WHEN IT FINALLY CHARGES DOWN THE EASTERN
PLAINS.  APPEARS AS THOUGH THE FRONT WILL MAKE IT THROUGH THE GAPS
OF THE CENTRAL MOUNTAIN CHAIN BY THURSDAY MORNING...AND IF NOT
THEN...CERTAINLY THURSDAY NIGHT. CONDITIONS WILL BE PRETTY STABLE
BEHIND THE FRONT.  THEREFORE HAVE KEPT THUNDER OUT OF THE FORECAST
THURSDAY AND FRIDAY AS TEMPERATURES REMAIN CHILLY WITH EASTERLY
SURFACE FLOW.  HIGHER OCTANE DEWPOINTS WILL CONTINUE TO FILTER INTO
THE EAST FRIDAY NIGHT AND SATURDAY.  MEANWHILE A SHORTWAVE TROUGH
WILL CROSS THE STATE WHICH MAY RESULT IN SOME THUNDERSTORM ACTIVITY
ACROSS THE PLAINS. AT THIS TIME...IT APPEARS CONDITIONS WILL BE
FAIRLY UNSTABLE SATURDAY AFTERNOON...WHICH MAY ALLOW FOR A FEW
STRONG OR SEVERE STORMS.  ADDITIONAL THUNDERSTORMS ARE POSSIBLE
ACROSS THE EAST ON SUNDAY BEFORE RIDGING DEVELOPS EARLY NEXT WEEK.

34

&&

.AVIATION...
VFR CONDITIONS EXPECTED TODAY BUT WINDS WILL INCREASE SHARPLY
AGAIN...FIRST OVER THE WEST AT KGUP AND SPREADING EAST INTO THE
VALLEYS...CENTRAL MOUNTAINS AND EASTERN PLAINS BY MID AFTERNOON.
SPEEDS OF 25 TO 30 KTS WITH GUSTS OF 40 TO 45 KTS LIKELY MOST AREAS.
HIGH SPEEDS OF 30 TO 40 KTS WITH GUSTS TO 55 KTS EXPECTED OVER THE
WESTERN HIGH TERRAIN...AND AROUND KLVS AND KCQC. AREAS OF BLOWING
DUST MAY CAUSE LOCALIZED VSBY RESTRICTIONS OF 3 MILES OR LESS AT
TIMES. THERE MAY BE AN ISOLATED SHOWER AROUND CHAMA THIS AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE TODAY. SURFACE LOW AND
PRESSURE GRADIENT WILL TIGHTEN UP ONCE AGAIN TODAY WITH WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS EXPECTED. CONTINUED FAIR TO POOR
RH RECOVERY TONIGHT.

MID LEVEL GRADIENT AND SURFACE PRESSURE WILL REMAIN TIGHT ENOUGH
FOR THE POSSIBILITY OF MORE CRITICAL CONDITIONS EAST OF THE CENTRAL
MOUNTAINS WEDNESDAY. WILL ISSUE A FIRE WEATHER WATCH FOR ZONES
103...104 AND 108 FOR WEDNESDAY AFTERNOON AND EARLY EVENING.

BACKDOOR COLD FRONT WILL DROP SOUTH OVER THE EASTERN PLAINS
WEDNESDAY NIGHT AND BRING MUCH NEEDED RELIEF. SOUTHWEST PORTIONS
OF THE FORECAST AREA WILL LIKELY SEE A CONTINUATION OF VERY DRY
CONDITIONS.

PATTERN SHIFT ANTICIPATED BY FRIDAY AS AN UPPER TROUGH TAKES SHAPE
OVER THE GREAT BASIN. MORE PRONOUNCED EASTERLY WIND SHIFT STILL
EXPECTED INTO ALL CENTRAL AND EASTERN SECTIONS FRIDAY INTO SATURDAY
WITH INCREASING CHANCES FOR WETTING RAINFALL. SOME EASTERN AREAS MAY
SEE A GOOD DOSE OF RAIN. DRYING TREND FROM WEST TO EAST SUNDAY AND
MONDAY...FOLLOWED BY A SHORT WAVE TROUGH TUESDAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  71  32  62  34 /   5   5   5   5
DULCE...........................  67  27  58  27 /   5   5   5  10
CUBA............................  68  27  60  28 /   0   0   0   5
GALLUP..........................  66  24  61  27 /   0   0   0   0
EL MORRO........................  66  26  58  26 /   0   0   0   0
GRANTS..........................  71  27  63  27 /   0   0   0   0
QUEMADO.........................  70  27  63  28 /   0   0   0   0
GLENWOOD........................  77  36  72  36 /   0   0   0   0
CHAMA...........................  63  23  56  23 /   5  10  10  10
LOS ALAMOS......................  71  33  61  34 /   0   0   0   5
PECOS...........................  73  33  62  33 /   0   0   0   5
CERRO/QUESTA....................  67  27  58  27 /   5   5   5  10
RED RIVER.......................  61  28  53  24 /   5  10  10  10
ANGEL FIRE......................  65  29  55  23 /   0   5   5  10
TAOS............................  70  28  60  26 /   0   0   5  10
ESPANOLA........................  78  33  69  33 /   0   0   0   5
SANTA FE........................  72  32  63  31 /   0   0   0   5
SANTA FE AIRPORT................  75  34  65  34 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  78  41  67  42 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  80  44  69  44 /   0   0   0   0
ALBUQUERQUE VALLEY..............  81  40  70  41 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  80  43  69  42 /   0   0   0   0
LOS LUNAS.......................  83  41  72  40 /   0   0   0   0
RIO RANCHO......................  80  41  69  42 /   0   0   0   0
SOCORRO.........................  84  47  76  41 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  74  35  64  33 /   0   0   0   0
MORIARTY/ESTANCIA...............  76  37  66  35 /   0   0   0   0
CLINES CORNERS..................  74  35  63  33 /   0   0   0   5
GRAN QUIVIRA....................  77  40  67  35 /   0   0   0   0
CARRIZOZO.......................  81  48  73  41 /   0   0   0   0
RUIDOSO.........................  74  46  64  38 /   0   0   0   5
CAPULIN.........................  71  39  62  27 /   5  10  10  20
RATON...........................  76  36  65  33 /   0  10   5  10
LAS VEGAS.......................  73  39  63  29 /   0   0   0   5
CLAYTON.........................  81  45  71  35 /   5   5   5  10
ROY.............................  78  45  68  35 /   0   5   5  10
CONCHAS.........................  86  49  76  40 /   0   5   0  10
SANTA ROSA......................  85  49  75  40 /   0   0   0  10
TUCUMCARI.......................  88  50  79  39 /   0   5   0  10
CLOVIS..........................  87  49  77  40 /   0   5   0  10
PORTALES........................  89  49  80  41 /   0   5   0  10
FORT SUMNER.....................  89  50  79  41 /   0   5   0  10
ROSWELL.........................  93  53  86  45 /   0   5   0  10
PICACHO.........................  85  52  77  44 /   0   0   0   5
ELK.............................  80  53  72  41 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ501-503-504-507>522-524>528-530>540.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ502-505-506-523-529.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ103-104-108.

&&

34/40
Hazardous weather outlook, May 11, 5:00 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 11 2010

NMZ501>540-121200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL DEVELOP BY LATE MORNING ACROSS THE
STATE. THE STRONGEST WINDS ARE EXPECTED ACROSS WEST CENTRAL NEW
MEXICO AS WELL AS AROUND LAS VEGAS AND CLINES CORNERS WHERE GUSTS
NEAR 60 MPH ARE LIKELY. THE COMBINATION OF THESE STRONG WINDS
AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO THE EASTERN PLAINS
WEDNESDAY AFTERNOON DUE TO STRONG WINDS AND LOW HUMIDITIES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS IN EXCESS OF 58 MPH
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Local storm report, May 11, 1:22 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT TUE MAY 11 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
05/10/2010  M63 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

0851 AM     NON-TSTM WND GST 6 NE LAS VEGAS          35.66N 105.14W
05/10/2010  M63 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

0853 AM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
05/10/2010  M60 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

0915 AM     NON-TSTM WND GST 1 SE TAJIQUE            34.74N 106.28W
05/10/2010  M63 MPH          TORRANCE           NM   AMATEUR RADIO

0921 AM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
05/10/2010  M68 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

0922 AM     NON-TSTM WND GST 3 SE MANZANO            34.62N 106.31W
05/10/2010  M65 MPH          TORRANCE           NM   TRAINED SPOTTER

0930 AM     NON-TSTM WND GST 5 SE GLADSTONE          36.25N 103.92W
05/10/2010  M59 MPH          UNION              NM   TRAINED SPOTTER

0953 AM     HIGH SUST WINDS  1 SSE CLINES CORNERS    35.00N 105.66W
05/10/2010  M51 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

0953 AM     HIGH SUST WINDS  6 NE LAS VEGAS          35.66N 105.14W
05/10/2010  M45 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

1008 AM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
05/10/2010  M60 MPH          QUAY               NM   ASOS

            KTCC ASOS.

1015 AM     NON-TSTM WND GST SUMNER LAKE             34.60N 104.38W
05/10/2010  M65 MPH          DE BACA            NM   TRAINED SPOTTER

1015 AM     NON-TSTM WND DMG 2 NNW CORONA            34.27N 105.61W
05/10/2010                   LINCOLN            NM   AMATEUR RADIO

            2 POWER POLES BLOWN DOWN ALONG HIGHWAY 42

1025 AM     HIGH SUST WINDS  2 SW DORA               33.92N 103.36W
05/10/2010  M48 MPH          ROOSEVELT          NM   MESONET

            WEST TEXAS MESONET

1044 AM     NON-TSTM WND GST 1 N CANNON AFB          34.39N 103.31W
05/10/2010  M59 MPH          CURRY              NM   ASOS

            KCVS ASOS. 2 MILE VISIBILITY IN BLOWING DUST.

1055 AM     NON-TSTM WND GST 3 NNW TEXICO            34.43N 103.07W
05/10/2010  M63 MPH          CURRY              NM   AWOS

            KCVN AWOS.

1055 AM     HIGH SUST WINDS  1 N CANNON AFB          34.39N 103.31W
05/10/2010  M45 MPH          CURRY              NM   ASOS

            KCVS ASOS.

1109 AM     NON-TSTM WND GST 2 NE DUNKEN             32.83N 105.18W
05/10/2010  M60 MPH          CHAVES             NM   PARK/FOREST SRVC

            DUNKEN RAWS.

1127 AM     NON-TSTM WND GST 1 W LOGAN               35.36N 103.47W
05/10/2010  M71 MPH          QUAY               NM   BROADCAST MEDIA

            SCHOOLNET SITE RELAYED VIA KVII.

1138 AM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
05/10/2010  M63 MPH          QUAY               NM   ASOS

            KTCC ASOS.

1138 AM     HIGH SUST WINDS  7 ENE TUCUMCARI         35.21N 103.61W
05/10/2010  M52 MPH          QUAY               NM   ASOS

            KTCC ASOS.

1230 PM     NON-TSTM WND GST 2 SW DORA               33.92N 103.36W
05/10/2010  M61 MPH          ROOSEVELT          NM   MESONET

            WEST TEXAS MESONET.

0100 PM     NON-TSTM WND DMG CONCHAS                 35.40N 104.19W
05/10/2010                   SAN MIGUEL         NM   FIRE DEPT/RESCUE

            ROOF BLOWN OFF MOBILE HOME

0100 PM     HIGH SUST WINDS  CONCHAS                 35.40N 104.19W
05/10/2010  E40 MPH          SAN MIGUEL         NM   FIRE DEPT/RESCUE

0100 PM     NON-TSTM WND GST CONCHAS                 35.40N 104.19W
05/10/2010  E60 MPH          SAN MIGUEL         NM   FIRE DEPT/RESCUE

0100 PM     NON-TSTM WND DMG 8 ESE SOLANO            35.80N 103.94W
05/10/2010                   HARDING            NM   CO-OP OBSERVER

            4 INCH DIAMETER TREE LIMBS BLOWN DOWN IN YARD

0100 PM     NON-TSTM WND DMG 7 NE LOGAN              35.43N 103.36W
05/10/2010                   QUAY               NM   TRAINED SPOTTER

            POWERLINES DOWN LEADING TO GRASS FIRE

0100 PM     NON-TSTM WND GST HAYDEN                  35.97N 103.27W
05/10/2010  E60 MPH          UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1001929 ABQ1001930 ABQ1001931 ABQ1001945 ABQ1001932
ABQ1001934 ABQ1001957 ABQ1001933 ABQ1001949 ABQ1001936 ABQ1001937
ABQ1001956 ABQ1001946 ABQ1001938 ABQ1001940 ABQ1001948 ABQ1001944
ABQ1001941 ABQ1001942 ABQ1001947 ABQ1001943 ABQ1001950 ABQ1001951
ABQ1001952 ABQ1001953 ABQ1001954 ABQ1001955

GUYER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
May 11, 1:29 PM MST to 2:53 PM MST
Where
Far Northeast Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Public

The 70 mph wind gust occurred in Wagon Mound at 129 pm MST. A peak wind gust of 59 mph was recorded at the Raton Crews Airport at 139 pm MST, with a sustained wind of 44 mph between 153 and 253 pm MST.

High Wind, West Central Plateau

When
May 11, 1:53 PM MST to 2:56 PM MST
Where
West Central Plateau forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The 61 mph wind gust at Gallup Airport was recorded at 256 pm MST, while a sustained wind of 40 mph was recorded between 153 and 253 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219763, 219765.